question-icon

Suggest medication for fluctuating blood pressure

default
Posted on Tue, 30 Sep 2014
Question: my 89 year old mother's blood pressure is very high some mornings. Today the reading is 190/90 and she complains of headache and nausea, she is throwing up. She is using Oxycodone and Ibuprofen for the pain of a cracked pelvis. Also Carvedilol, 6.25 mg a day. Some days her blood pressure is OK, 160/85.
Her blood pressure is high in the mornings and then seems to come down as the day goes on.
any thoughts.... XXXXXXX
doctor
Answered by Dr. Michelle Gibson James (42 minutes later)
Brief Answer:
it is possible to have morning surge

Detailed Answer:
HI, thanks for using healthcare magic

It is possible that the oxycodone is contributing to her nausea and vomiting, this is a side effect of this family of medications.

You may want to consider an anti emetic (medication to decrease vomiting).

Examples are peptobismol or dramamine

The goal for blood pressure for anyone over the age of 60 is a BP of less than 150/90.
This goal was changed in 2014, previously it was 140/90.

Blood pressure can surge in the mornings. This surge can be particularly high for some persons.
The increase is related to the release of certain chemicals (called epinephrine)
There is an increased heart and stroke risk associated with this morning surge.

To help reduce the am value:
(1)may want to review salt and fluid intake

If she is consistently using her medications then it is difficult to understand why the am readings would range from 160/ 85 (note this top value is still too high) to 190/90.
It may be related to salt, fluid intake, pain or stress level

(2)she may need adjustment of medications

There are high blood pressure medications that block the release of the chemical associated with this surge.
Examples are medications belonging to the ARB or ACE family examples are diovan, micardis, candesartan, ramipril, lisinopril

These may be added to her current regimen or substituted (depends on over all control)

I hope this helps, feel free to ask any other questions


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest medication for fluctuating blood pressure

Brief Answer: it is possible to have morning surge Detailed Answer: HI, thanks for using healthcare magic It is possible that the oxycodone is contributing to her nausea and vomiting, this is a side effect of this family of medications. You may want to consider an anti emetic (medication to decrease vomiting). Examples are peptobismol or dramamine The goal for blood pressure for anyone over the age of 60 is a BP of less than 150/90. This goal was changed in 2014, previously it was 140/90. Blood pressure can surge in the mornings. This surge can be particularly high for some persons. The increase is related to the release of certain chemicals (called epinephrine) There is an increased heart and stroke risk associated with this morning surge. To help reduce the am value: (1)may want to review salt and fluid intake If she is consistently using her medications then it is difficult to understand why the am readings would range from 160/ 85 (note this top value is still too high) to 190/90. It may be related to salt, fluid intake, pain or stress level (2)she may need adjustment of medications There are high blood pressure medications that block the release of the chemical associated with this surge. Examples are medications belonging to the ARB or ACE family examples are diovan, micardis, candesartan, ramipril, lisinopril These may be added to her current regimen or substituted (depends on over all control) I hope this helps, feel free to ask any other questions